Wyoming, 2009

Flash Flood and Hail in Wyoming, July 1, 2009

July 1, 2009 · NWS CYS · 3 events in 1 county or zone

A severe thunderstorms produced strong winds, hail, and some flooding over parts of Goshen county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A severe thunderstorms produced strong winds, hail, and some flooding over parts of Goshen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 1, 1:43 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 1, 1:43 PM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
243 PM MDT WED JUL 1 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE APPROACH OF THE NEXT UPPER LEVEL SHORT-WAVE
DISTURBANCE...CURRENTLY IN SOUTHWEST WYOMING...WILL CONTINUE TO
ERODE THE CONVECTIVE INHIBITION THIS AFTERNOON FROM WEST TO EAST.
TERRAIN WILL AID IN CONVECTIVE DEVELOPMENT IN THE NEXT FEW
HOURS...AS OCCURRED WITH THE STORM NEAR THE BLACK HILLS OF SOUTH
DAKOTA EARLY THIS AFTERNOON. WEAK SURFACE FRONTAL BOUNDARY IS
DIFFICULT TO LOCATE...BUT BELIEVE THAT OBSERVED PRESSURE RISES
INDICATE THE BOUNDARY HAS REACHED THE WYOMING AND COLORADO STATE
LINE AS OF 100 PM MDT. BELIEVE THIS WILL NOT BE A FACTOR FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON AS UPPER LEVEL ENERGY
SEEMS TO BE THE DRIVING FACTOR TODAY. MOISTURE IS LIMITED WEST OF
THE LARAMIE RANGE TODAY BELOW ABOUT 600 MB AS WELL...SO CONCERNS
WILL BE MAINLY FOR HIGH WIND POTENTIAL WEST OF THE LARAMIE RANGE.
EAST OF THE LARAMIE RANGE THE ADDITIONAL THREAT FOR HAIL AND
MODERATE RAINFALL WITH ANY THUNDERSTORM ACTIVITY WILL INCREASE...
WITH THE BEST INSTABILITY PRESENT ALONG AND NEAR A LINE FROM
CHADRON TO SIDNEY.

CONVECTION SHOULD BE ABLE TO PERSIST INTO THE EVENING AS THE
STREAM OF UPPER LEVEL ENERGY WILL CONTINUE...ALTHOUGH
THUNDERSTORMS WILL GRADUALLY DECREASE FROM WEST TO EAST BY AROUND
MIDNIGHT. SOME LOW CLOUD DEVELOPMENT WILL BE POSSIBLE NEAR CHADRON
AND SCOTTSBLUFF OVERNIGHT...BUT HAVE LEFT OUT MENTION OF FOG BASED
ON THE LATEST GUIDANCE FORECASTING SIGNIFICANT T-TD SPREADS.

THURSDAY THE MOISTURE IN THE WEST WILL CONTINUE TO BE LIMITED
AROUND 700 MB...BUT ENOUGH WILL BE PRESENT FOR CONVECTIVE
FORMATION HIGHER UP IN THE MID-LEVELS OF THE ATMOSPHERE. MODEL
PRECIPITABLE WATER FORECASTS CONTINUE TO INDICATE THIS INCREASED
MOISTURE WITH PERCENT OF NORMAL VALUES IN MOST LOCATIONS INCREASING
TO AROUND 150 PERCENT BY EARLY FRIDAY EVENING. ALSO...THE TIMING
OF THE NEXT SHORT-WAVE DISTURBANCE ALOFT SUGGESTS THE CONVECTION
COULD INITIALLY BE FOCUSED FARTHER WEST...WITH MORE EXPECTED OVER
THE HIGHER TERRAIN OF THE SIERRA MADRE AND SNOWY RANGES. AS THE
CONVECTION MOVES FARTHER EAST THURSDAY AFTERNOON IT SHOULD
ENCOUNTER BETTER 0-6 KM BULK SHEAR VALUES THAN PRESENT THIS
AFTERNOON. THIS WILL SUPPORT THE SPC IDEA OF KEEPING THIS AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

THURSDAY NIGHT AND INTO EARLY FRIDAY THERE MAY BE MORE ACTIVITY
PERSISTING INTO THE NIGHTTIME HOURS AND OVERNIGHT. THE
NAM...GFS...EUROPEAN AND SREF ALL AGREE THAT SHORT-WAVE ENERGY
WILL CONTINUE TO BE PRESENT OVER THE AREA DURING THIS PERIOD.
INTENSITY OF THE CONVECTION IS EXPECTED TO DECREASE WITH THE LOSS
OF DAYTIME HEATING THURSDAY EVENING. ALSO...THURSDAY EVENING WILL
BE A PERIOD WHEN MID-LEVEL FLOW BECOMES MORE SOUTHWESTERLY AND
ALLOWS 700 MB MOISTURE TO INCREASE. THIS WILL RESULT IN FURTHER
INCREASES OF PRECIPITABLE WATER VALUES AND AFTERNOON THUNDERSTORMS
CAPABLE OF PRODUCING HEAVY RAINFALL...ESPECIALLY EAST OF THE
LARAMIE RANGE WHERE THE BEST MID-LEVEL AND JET STREAM SUPPORT WILL
ALSO BE LOCATED.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY.
FRIDAY NIGHT SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE
EVENING AS THE SURFACE LOW SLIDES SOUTHWARD ACROSS WYOMING AND THE
NEBRASKA PANHANDLE AND THE UPPER LEVEL IMPULSE MOVES OVER THE
AREA. BOTH THE GFS AND ECMWF SHOW SIMILAR TIMING WITH THE WIND
SHIFT FROM SOUTHWEST TO NORTHWEST ALONG THE BOUNDARY AROUND 00Z
SATURDAY. ALTHOUGH THE LIFTED INDICES INDICATE POTENTIAL FOR
THUNDERSTORMS ACROSS THE ENTIRE CWA FRIDAY NIGHT...THE NAM AND GFS
ONLY INDICATE A NARROW BAND OF HIGHER CAPE ACROSS SOUTHEAST
WYOMING. THIS WOULD INDICATED A NARROW AREA FOR POTENTIAL FOR
SEVERE WEATHER FRIDAY EVENING. HOWEVER...THE SREF HAS BEEN HINTING
AT HIGHER PROBABILISTIC VALUES FOR SEVERE WEATHER BY FRIDAY
EVENING EXTENDING ACROSS SOUTHEAST WYOMING AND THE NEBRASKA
PANHANDLE. THIS AREA IS SIMILAR TO THE SPC DAY 3 OUTLOOK WITH
SLIGHT RISK. THUS...FOR NOW WILL KEEP THE MENTION OF CHANCE
THUNDERSTORMS AND SLOWLY DECREASE IT FROM WEST TO EAST OVERNIGHT.

ANOTHER QUICK IMPULSE WILL MOVE OVER THE RELATIVELY FLATTENED
UPPER LEVEL RIDGE TO HELP AID IN THE SHOWER AND THUNDERSTORM
DEVELOPMENT ON THE JULY 4TH HOLIDAY. TEMPERATURES WILL BE IN THE
UPPER 70S TO MID 80S WITH THUNDERSTORMS DEVELOPING IN THE
AFTERNOON AND MOVING EAST THROUGH THE EVENING. ALTHOUGH THE MODELS
ARE IN GENERALLY GOOD AGREEMENT IT WILL BE DIFFICULT TO TIME THESE
UPPER LEVEL IMPULSE THAT WILL ROUND THE UPPER LEVEL RIDGE THROUGH
THE HOLIDAY WEEKEND. IN ESSENCE THE UPPER LEVEL RIDGE WILL
CONTINUE TO BUILD ON SUNDAY THROUGH MONDAY. THERE SHOULD BE LEVEL
COVERAGE IN THUNDERSTORM ACTIVITY ON SUNDAY WITH PRECIPITABLE
WATER VALUES DROPPING INTO 80 TO 100 PERCENT OF NORMAL. WITH THE
BUILDING HIGH EXPECT TEMPERATURES TO WARM INTO THE LOWER TO MID
80S. BY MONDAY THERE IS A SLIGHT INCREASE IN PRECIPITABLE WATER
VALUES OF 100 TO 120 PERCENT AS TEMPERATURES CONTINUE TO WARM IN
THE UPPER 80S TO AROUND 90. BY TUESDAY THE RIDGE WILL CONTINUE TO
PUSH EAST OF THE AREA WITH AN UPPER LEVEL SYSTEM DEVELOPING OFF THE
WEST COAST. BOTH THE ECMWF AND GFS DIFFER IN THE TRACK OF THIS
UPPER LEVEL LOW BUT FOR NOW EXPECT SLIGHT CHANCE OF THUNDERSTORMS
IN THE AFTERNOON AND EVENING ON TUESDAY WITH TEMPERATURES COOLING
SLIGHTLY AS THE RIDGE SHIFTS EAST.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS EVENING...BUT LOCALIZED AREAS OF
MVFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE NEAR ANY STRONG
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCES FOR
STRONG TO SEVERE THUNDERSTORMS WILL BE IN THE NEBRASKA PANHANDLE.
ERRATIC AND GUSTY WINDS WILL ALSO BE A CONCERN AROUND ANY SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME LOW CLOUD COVER
DEVELOPMENT WILL BE POSSIBLE NEAR KCDR AND KBFF EARLY THURSDAY.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
DISTRICT THIS EVENING...AND WILL BECOME NUMEROUS AND POSSIBLY
SEVERE ACROSS THE NEBRASKA PANHANDLE WITH MORE POTENTIAL FOR HAIL
AND HEAVY RAINFALL. ERRATIC AND GUSTY WINDS WILL BE A CONCERN
WEST OF THE LARAMIE RANGE...ALONG WITH LESS PRECIPITATION
ACCOMPANYING ANY LIGHTNING. RELATIVE HUMIDITY RECOVERIES WILL BE
GOOD TONIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL MOVE ACROSS THE
DISTRICT THURSDAY...WITH INCREASED CHANCES FOR LIGHTNING ACROSS THE
WESTERN HIGHER TERRAIN AREAS. AVAILABLE MOISTURE IN THE ATMOSPHERE
WILL INCREASE SLIGHTLY THURSDAY...AND MINIMUM RELATIVE HUMIDITIES
WILL BE IN THE 30 TO 40 PERCENT RANGE IN MOST AREAS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM....MG
Hazardous weather outlook, Jul 1, 5:50 PM MST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT WED JUL 1 2009

WYZ059>067-069-070-030100-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
650 PM MDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THROUGH
THIS EVENING.  A FEW OF THE STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY
THROUGH SUNDAY. SOME OF THE STORMS COULD BE STRONG THURSDAY AND
FRIDAY...MAINLY EAST OF THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ068-030100-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-GOSHEN-
650 PM MDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM.  SCATTERED
THUNDERSTORMS WILL MOVE ACROSS THE PANHANDLE THIS EVENING...WITH A
FEW STORMS BECOMING SEVERE WITH HAIL AND STRONG WINDS THE MAIN
THREAT. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MAINLY THURSDAY
THROUGH SUNDAY.  SOME OF THE STORMS COULD BE STRONG THURSDAY AND
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 1, 2:29 PM MST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT WED JUL 1 2009

WYZ061>063-012230-
NORTH CARBON-SNOWY RANGE-SOUTHWEST CARBON-
329 PM MDT WED JUL 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 430
PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS LOCATED FROM NEAR RAWLINS...TO
SINCLAIR...TO HANNA...TO 8 MILES WEST OF ELK MOUNTAIN MOVING
NORTHEAST AT 20 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 211 AND
254.

RJM
Special weather statement, Jul 1, 2:38 PM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT WED JUL 1 2009

WYZ066-069-012230-
CHEYENNE FOOTHILLS-LARAMIE RANGE-
338 PM MDT WED JUL 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430
PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FEDERAL...OR 22 MILES NORTHWEST OF
CHEYENNE...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 16 AND
30.

RJM
Special weather statement, Jul 1, 4:14 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT WED JUL 1 2009

WYZ066-067-069-020000-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE-
514 PM MDT WED JUL 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY...NORTHWESTERN
LARAMIE AND SOUTHWESTERN PLATTE COUNTIES UNTIL 600 PM MDT...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF BALDY PEAK...OR 20 MILES
NORTHEAST OF LARAMIE...MOVING EAST AT 25 MPH.

PEA TO DIME SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

RJM
Special weather statement, Jul 1, 4:57 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
557 PM MDT WED JUL 1 2009

WYZ067>069-020045-
CHEYENNE FOOTHILLS-GOSHEN-PLATTE-
557 PM MDT WED JUL 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LARAMIE...SOUTHEASTERN
PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 645 PM MDT...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF CHUGWATER...OR 22 MILES SOUTH OF
WHEATLAND...MOVING NORTHEAST AT 30 MPH.

DIME TO PENNY SIZE HAIL...HEAVY RAIN...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 47 AND
71.

RJM
Special weather statement, Jul 1, 5:31 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MDT WED JUL 1 2009

WYZ061-062-020130-
NORTH CARBON-SOUTHWEST CARBON-
631 PM MDT WED JUL 1 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 730
PM MDT...

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAWLINS...MOVING EAST AT 25 MPH.

SMALL HAIL...BRIEF HEAVY RAIN...AND WINDS AROUND 50 MPH ARE EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 213 AND
244.

RJM
Local storm report, Jul 1, 5:54 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT WED JUL 01 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             MONTROSE                42.92N 103.73W
07/01/2009  E1.00 INCH       SIOUX              NE   TRAINED SPOTTER

            MOSTLY PEA TO MARBLE HAIL

&&

The radar

The Cheyenne radar (KCYS), 116 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Goshen

When
July 1, 6:04 PM MST to 6:08 PM MST
Where
Goshen County, (Tor)torrington Airport
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.070, -104.150

Hail, Goshen

When
July 1, 6:14 PM MST
Where
Goshen County, 14 mi SSE of Lingle
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.943, -104.246

Flash Flood, Goshen

When
July 1, 6:22 PM MST to 7:30 PM MST
Where
Goshen County, 2.05 mi S of Lingle to 2.98 mi SSE of Lingle
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.100, -104.347

Water was flowing 100 feet wide and 1 foot deep across State Highway 156.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169182, 169183, 169184.